Georgia, 2022

Damaging Winds in Georgia, May 4, 2022

May 4, 2022 · NWS FFC · 4 events in 2 counties and zones

A warm and moist airmass along with a weak surface boundary draped across |north GA generated a few showers and isolated severe thunderstorms during the afternoon of May 4th. These storms produced a few wind damage reports across north and central Georgia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A warm and moist airmass along with a weak surface boundary draped across |north GA generated a few showers and isolated severe thunderstorms during the afternoon of May 4th. These storms produced a few wind damage reports across north and central Georgia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at May 3, 7:07 PM EST, 5 hours 3 minutes earlier.

Area forecast discussion, May 3, 7:07 PM EST, 5 hours 3 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Peachtree City GA
807 PM EDT Tue May 3 2022

...Updated for 00Z Aviation Discussion...

.PREV DISCUSSION... /Issued 306 PM EDT Tue May 3 2022/

SHORT TERM /Tonight through Wednesday Night/...

Summer time has arrived. Daytime heating could lead to a few
convective driven thunderstorms across the area; however  RH values
remain on the low side today, with minimal values falling into the
low 40s and mid 30s this afternoon. Dry air aloft and minimal lift
in the area will likely help to keep the lid on widespread
thunderstorm development. A weak boundary combined with the effects
of the sea breeze could spawn a few thunderstorms across the eastern
and central part of the CWA. With steep low level lapse rates and
moderate CAPE (up to 3,000J/KG) there could be the threat of
isolated downbursts and severe hail.

Some models, especially the HRRR, has a quick wave out ahead of a
weak boundary that could bring a line of thunderstorms into NW
Georgia including the metro area. But given the unimpressive
parameters, it's unlikely that this will produce any severe weather
other than gusty winds and some brief heavy rain.

A CU field has been growing and expanding over the past few hours
out ahead of a stationary front off to the west. Strong southerly
flow at 5 to 10 kts could gust up to 20kts this afternoon.
temperatures are expected to be in the mid to upper 80s today; with
some areas across central GA reaching the low 90s. This trend of
warm temperatures will likely continue into the long term.

Vaughn

LONG TERM /Thursday through Tuesday/...

Active weather is expected for the first half of the extended
forecast, with a cold front moving through on Friday. The second
half of the extended forecast looks fairly quiet with high pressure
and drier conditions.

The summer-like pattern will last through the end of the week. A
stalled front across northern Ga on Thursday will push northward on
Friday as a warm front, leaving all of the CWA within the warm
sector ahead of the approaching cold front. The front looks to move
through on later Friday/early Saturday.

High pressure will build in behind the front later Saturday. A
cooler and drier airmass will settle over the CWA for the late
weekend into very early next week. Temps/humidity will quickly
moderate towards more early summer like values by the middle of the
week.

Thunderstorms are anticipated along and ahead of the cold front on
Friday. Lapse rates look to be weak at this time, but shear and
instability are looking to be fairly decent and in phase. A few
strong storms will definitely be possible with some potential for a
few severe thunderstorms.

NListemaa

&&

.AVIATION...
00Z Update...
VFR conditions with no low cigs/vsbys expected through most of
the forecast. Some chance for SHRA and perhaps TSRA overnight but
confidence on how much it will hold together before it impacts TAF
sites medium to low. By Wed afternoon more isold SHRA/TSRA also
possible but expected coverage too low to mention in forecast at
this time. Sfc winds light SW becoming W 8-10kts after 15Z.

//ATL Confidence...00Z Update...
Low to medium confidence on SHRA/TSRA coverage and likelihood
overnight.
High confidence on all other elements.

SNELSON

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          64  87  61  88 /  20  30  20  10
Atlanta         66  86  64  88 /  30  30  20  20
Blairsville     60  80  55  82 /  40  30  10  20
Cartersville    63  85  59  88 /  40  30  20  20
Columbus        65  90  65  91 /  10  20  10  10
Gainesville     65  85  62  86 /  30  30  20  20
Macon           63  92  63  93 /   5  20  20  10
Rome            64  85  60  89 /  50  30  10  20
Peachtree City  63  87  62  90 /  20  30  20  20
Vidalia         65  92  67  93 /  20  30  20  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...SNELSON
LONG TERM....96
AVIATION...SNELSON
Hazardous weather outlook, May 3, 10:49 AM EST, 13 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1149 AM EDT Tue May 3 2022

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-041400-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1149 AM EDT Tue May 3 2022

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

Isolated thunderstorms are possible on today with gusty winds,
lightning, and brief periods of heavy rain.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

Isolated thunderstorms are possible on Wednesday and Thursday and
will become more numerous on Friday as a storm system moves
through. Isolated storms may linger on Saturday and Sunday.

Potential hazards with any storms that develop include gusty winds,
lightning, and brief periods of heavy rain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Special weather statement, May 3, 10:58 PM EST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1158 PM EDT Tue May 3 2022

GAZ042-052-040430-
Carroll GA-Heard GA-
1158 PM EDT Tue May 3 2022

...A strong thunderstorm will impact portions of southwestern Carroll
and northern Heard Counties through 1230 AM EDT...

At 1158 PM EDT, a strong thunderstorm was over Ephesus, or 12 miles
northeast of Wedowee, moving east at 20 mph.

HAZARD...Up to 40 mph wind, pea sized hail and frequent cloud to
         ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Carrollton, Bowdon, Mount Zion, Ephesus, Centralhatchee, Roopville,
Tyus, Roosterville, Frolona, Abilene, John Tanner State Park, Lowell,
Plant Wansley and Blackjack Mountain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3366 8505 3343 8501 3342 8501 3338 8500
      3330 8527 3358 8532
TIME...MOT...LOC 0358Z 251DEG 19KT 3339 8529

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
Special weather statement, May 3, 10:59 PM EST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1159 PM EDT Tue May 3 2022

GAZ052-053-040430-
Coweta GA-Heard GA-
1159 PM EDT Tue May 3 2022

...A strong thunderstorm will impact portions of eastern Heard and
western Coweta Counties through 1230 AM EDT...

At 1159 PM EDT, a strong thunderstorm was over Franklin, moving
northeast at 15 mph.

HAZARD...40 to 50 mph wind, up to penny sized hail and frequent
         cloud to ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Franklin, Centralhatchee, Corinth, Powers Crossroads, Handy and Plant
Wansley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3333 8518 3345 8496 3344 8495 3344 8494
      3345 8493 3345 8492 3346 8491 3327 8478
      3319 8513
TIME...MOT...LOC 0359Z 236DEG 14KT 3331 8507

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
Special weather statement, May 3, 11:23 PM EST, 47 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1223 AM EDT Wed May 4 2022

GAZ042>044-052-053-040500-
Douglas GA-Coweta GA-Carroll GA-Heard GA-South Fulton GA-
1223 AM EDT Wed May 4 2022

...A strong thunderstorm will impact portions of southeastern
Carroll, southwestern Douglas, northeastern Heard, northwestern
Coweta and southwestern Fulton Counties through 100 AM EDT...

At 1223 AM EDT, a strong thunderstorm was near Lowell, or 9 miles
southeast of Carrollton, moving northeast at 10 mph.

HAZARD...40 to 50 mph wind, up to penny sized hail and frequent
         cloud to ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Newnan, Carrollton, Franklin, Whitesburg, Centralhatchee, Roopville,
Plant Yates, Byers Crossroads, Hannah, Arnco-Sargent, Powers
Crossroads, Seaton Lake, Fairplay, Handy, Dunaway Gardens, Clem,
Lowell, Plant Wansley, Treasure Lake and Roscoe.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3327 8509 3350 8521 3367 8487 3345 8465
TIME...MOT...LOC 0423Z 239DEG 9KT 3347 8498

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
Special weather statement, May 3, 11:53 PM EST, 17 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1253 AM EDT Wed May 4 2022

GAZ044-054-040530-
Fayette GA-South Fulton GA-
1253 AM EDT Wed May 4 2022

...A strong thunderstorm will impact portions of northwestern Fayette
and southwestern Fulton Counties through 130 AM EDT...

At 1253 AM EDT, a strong thunderstorm was over Chattahoochee Hills,
or 13 miles north of Newnan, moving northeast at 20 mph.

HAZARD...40 to 50 mph wind and heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

Locations impacted include...
Union City, Fairburn, Tyrone, Palmetto, Chattahoochee Hills,
Campbellton and Sandtown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. Motorists should
slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 3356 8483 3357 8481 3359 8481 3361 8477
      3363 8475 3362 8474 3365 8471 3366 8466
      3367 8465 3371 8455 3351 8452 3351 8478
      3355 8483
TIME...MOT...LOC 0453Z 245DEG 16KT 3356 8472

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

The radar

The Atlanta radar (KFFC), 13 km away, was scanning. The volume nearest the first event began at 05:08 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Coweta

When
May 4, 12:10 AM EST to 12:12 AM EST
Where
Coweta County, 2.2 mi SW of Thomas Xrds
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.377, -84.706

Tree down near the intersection of Pine Knoll Dr and Bankhead Hwy.

Thunderstorm Wind, Coweta

When
May 4, 12:10 AM EST to 12:12 AM EST
Where
Coweta County, 0.5 mi ESE of Newnan
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.366, -84.793

Tree down near the intersection of Reynolds St and Long St.

Thunderstorm Wind, Houston

When
May 4, 4:21 PM EST to 4:22 PM EST
Where
Houston County, (Wrb)warner Robins A
Measured
55 kt (63 mph) estimated gust
Reported by
AWOS
Coordinates
32.630, -83.580

A 63 mph wind gust reported at Warner Robins Air Force Base.

Thunderstorm Wind, Houston

When
May 4, 4:46 PM EST to 4:47 PM EST
Where
Houston County, 1.34 mi NW of Barrington
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
32.591, -83.719

An estimated 60 mph wind was captured via handheld Kestral wind meter.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2022Every state in 2022This day in weather historyWarnings in Georgia, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1034292, 1034293, 1034296, 1034297.